Hail, Clark
- When
- August 6, 3:31 PM EST
- Where
- Clark County, 1.75 mi SE of Otto
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.550, -85.450
The media relayed a report of one inch hail.
Surface high pressure was over the upper Mid-west while a cold front extended through central Indiana to southwest through Missouri. In the mid and upper levels, northwest flow prevailed over southern Indiana and central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Surface high pressure was over the upper Mid-west while a cold front extended through central Indiana to southwest through Missouri. In the mid and upper levels, northwest flow prevailed over southern Indiana and central Kentucky. Ahead of the cold front, a line of storms began with the heating of the day. This line traveled south as it intensified, becoming a Mesoscale Convective System (MCS) which produced large severe hail in southern Indiana and hail and damaging winds in central Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 6, 2:41 PM EST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 341 PM EDT Tue Aug 6 2019 .Mesoscale Update... Issued at 335 PM EDT Thu Aug 6 2019 Isolated thunderstorms have developed in a moderately unstable airmass across southern Indiana and east central KY this afternoon. Overall deep layer shear is pretty lacking so only expect these storms to be pulse in nature. An isolated damaging wind threat can't be ruled out, but overall the main threats should be brief heavy rainfall, gusty winds to 40 mph, cloud to ground lightning, and small hail. The bigger concern is for a more organized cluster of storms near St. Louis and over southern Illinois that could move into our region this evening. These storms have initiated on convergence ahead of a weak surface front and are in a strongly unstable environment characterized by 4000-5000 J/KG of SB CAPE. Although deep layer shear is still somewhat marginal in this area it appears to be just sufficient enough for some organization and multicell clusters capable of isolated damaging winds. A nice exit region of a mid and upper jet seems to be helping these values just a little bit. DCAPE values are mostly ranging in the 1000-1200 J/KG in the area of concern, so gusty winds will likely be the main threat. However, a few instances of larger hail may also be possible given the amount of instability. Parameters drop off pretty steadily as you get into our western CWA, however may still be sufficient enough this evening to support a few strong to severe storms, especially if the upstream convection is able to organize. Will monitor our NW CWA and look to extend the Severe Thunderstorm Watch (#555) past Dubois county if the threat looks to survive east of that area. && .Short Term...(This evening through Wednesday) Updated at 255 PM EDT Tue Aug 6 2019 ...A Few Strong To Severe Storms Possible This Evening... Showers and storms are expected this afternoon and evening as a cold front and upper trough approach the region. A few storms have already begun popping up over southern Indiana and north central Kentucky. This isld-sct activity is expected to continue through early evening. A more organized cluster of storms is expected to get going to our NW by mid afternoon and drop SSW into western and central KY later this evening. With moderate instability and decent shear values, any storms this afternoon and evening will have the potential to become strong to severe. The main threat will be damaging winds with these storms, however, small hail and brief heavy rainfall may also accompany them. Severe Thunderstorm Watch #0555 has been issued until 9 PM CDT for Dubois county, but a local extension may be possible should storms survive the weaker parameters in our area later this evening. Showers and storms should exit the region late tonight into Wed morning. For Wednesday, expect lingering showers and perhaps isld t-storms mainly east of I-65 in the morning until the cold front clears the region. The afternoon hours should be mainly dry with skies becoming partly cloudy. Overnight temps will range from 66-71 for lows with highs Wed afternoon in the 82-88 degree range. .Long Term...(Wednesday night through Tuesday) Updated at 255 PM EDT Tue Aug 6 2019 Wednesday Night - Thursday Dry NW flow aloft in the wake of the passing shortwave and cold front will keep this period quiet. Some model data suggests that a few showers/storms could pop up later Thursday afternoon, but think the majority of activity will hold off until later Thursday night as another weak front approaches. Thursday should be pretty warm as highs reach the upper 80s and low 90s. Thursday Night - Friday The next notable chance for showers and storms arrives Thursday night and lasts across southern KY into Friday. A cold front trailing from an eastern Canada system will slide through the area, providing focus for scattered showers and storms. Some of the storms across southern Indiana could be on the stronger side Thursday night as marginal deep layer shear combines with what appears to be at least modest buoyancy. Current SPC Outlook has our far NE CWA in the Marginal Risk which looks pretty good for now. Any shower or storm activity across southern KY will likely not be strong on Friday, but will keep pops in that area. Some slightly "cooler" air will be around in the wake of the cold front, so look for highs to only reach around the mid to upper 80s by Friday. Friday Night - Tuesday The upper pattern will transition from ridging over the west central CONUS and troughing in the eastern CONUS through the weekend to a more zonal belt of westerlies across the northern half of country by early next week. This should result in a mostly dry weekend as dry NW flow aloft still holds along with surface high pressure taking hold behind the late week cold front. A few showers and storms may pop up later Sunday, but overall looks to be a pretty nice weekend with temps near normal. Confidence is lower for the early week time frame, however there does appear to be some loose agreement among models that this will be a more active time. Several disturbances should be able to pass through the zonal flow aloft, combined with a decent amount of instability developing on the periphery of the upper ridge centered over TX. The end result will be shower and storms chances, but can't be too specific given low confidence in timing/placement of individual wave embedded in the zonal flow. Temps should continue to run pretty near normal for this time of year. && .Aviation...(18Z TAF Issuance) Updated at 145 PM EDT Tue Aug 6 2019 The main TAF concern this afternoon and evening will be the development of showers and storms ahead of a cold front moving southeast toward the area. Convection should start across HNB/SDF/LEX between 19-22Z and then BWG a little later between 0-2Z. The strongest storms will contain gusty winds and reduced flight conditions to IFR. Have included a tempo group during the late afternoon/evening time frame for each TAF site to convey the most likely period for strong storms. Convection should end from NW to SE between 5-10Z tonight with the cold front passage shortly after. Along and just behind the cold front, MVFR and possibly even high end IFR cigs should blanket the area from 9-10Z through mid morning. Winds will remain SSW through tonight veering to the W behind the fropa tomorrow morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...BJS Short Term...AMS Long Term...BJS Aviation...AMS
Hazardous Weather Outlook National Weather Service Louisville KY 308 PM EDT Tue Aug 6 2019 INZ076>079-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078- 081-082-071915- Orange-Washington-Scott-Jefferson-Crawford-Perry-Harrison-Floyd- Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Oldham- Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette- Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard- Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 308 PM EDT Tue Aug 6 2019 /208 PM CDT Tue Aug 6 2019/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous thunderstorms are expected late this afternoon through this evening. A few strong to severe storms could produce gusty winds and small hail in addition to brief heavy rainfall and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another chance for thunderstorms exists Thursday night into Friday. Gusty winds and brief heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage or hail to the National Weather Service in Louisville Kentucky. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ083-071915- Dubois- Including the city of Jasper 308 PM EDT Tue Aug 6 2019 ...SEVERE THUNDERSTORM WATCH 555 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This hazardous weather outlook is for portions of south central Indiana. .DAY ONE...Tonight. Scattered to numerous thunderstorms are expected late this afternoon through this evening. A few strong or severe storms could produce isolated damaging winds and small hail in addition to brief heavy rainfall and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another chance for thunderstorms exists Thursday night into Friday. Gusty winds and brief heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage or hail to the National Weather Service in Louisville Kentucky. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BJS
Special Weather Statement
National Weather Service Louisville KY
235 PM EDT Tue Aug 6 2019
KYZ037-061900-
Harrison-
235 PM EDT Tue Aug 6 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...
At 235 PM EDT, a strong thunderstorm was located near Cynthiana,
moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Cynthiana, Breckinridge, Connersville, Robinson, Oddville, Garnett,
Renaker, Venus, Rutland and Claysville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3838 8418 3834 8444 3849 8450 3854 8417
3854 8416 3853 8418 3850 8418 3850 8416
3849 8417 3849 8415 3848 8415
TIME...MOT...LOC 1835Z 263DEG 22KT 3841 8439
RJSSpecial Weather Statement
National Weather Service Louisville KY
320 PM EDT Tue Aug 6 2019
INZ078-079-061945-
Jefferson-Scott-
320 PM EDT Tue Aug 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON AND
NORTHERN SCOTT COUNTIES...
At 320 PM EDT, a strong thunderstorm was located near Scottsburg,
moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Madison, Austin, Hanover, Saluda, Smyrna, Kent, Wakefield, Volga,
Deputy and Blocher.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3862 8549 3875 8584 3878 8582 3878 8580
3880 8580 3882 8574 3883 8573 3882 8572
3883 8571 3882 8570 3882 8563 3883 8561
3884 8561 3884 8540
TIME...MOT...LOC 1920Z 283DEG 25KT 3877 8574
CGSpecial Weather Statement
National Weather Service Louisville KY
343 PM EDT Tue Aug 6 2019
INZ078-079-092-KYZ032-062015-
Jefferson-Clark-Scott-Trimble-
343 PM EDT Tue Aug 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON...
NORTHEASTERN CLARK...SOUTHEASTERN SCOTT AND NORTHWESTERN TRIMBLE
COUNTIES...
At 343 PM EDT, a strong thunderstorm was located 8 miles east of
Scottsburg, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Madison, Lexington, Hanover, Saluda, Milton, Kent, Otto, Trout,
Blocher and Madison Municipal Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3875 8531 3874 8532 3874 8533 3872 8532
3853 8543 3864 8575 3874 8569 3877 8546
TIME...MOT...LOC 1943Z 281DEG 27KT 3865 8561
CGSpecial Weather Statement
National Weather Service Louisville KY
414 PM EDT Tue Aug 6 2019
INZ078-079-092-KYZ032-062045-
Jefferson-Clark-Scott-Trimble-
414 PM EDT Tue Aug 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...
NORTHEASTERN CLARK...SOUTHEASTERN SCOTT AND WEST CENTRAL TRIMBLE
COUNTIES...
At 414 PM EDT, a strong thunderstorm was located 10 miles southwest
of Madison, moving southeast at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Saluda, Bethlehem, Marysville, Otto, Trout, Paynesville, Nabb,
Chelsea, Hibernia and Wises Landing.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3862 8534 3852 8543 3852 8544 3851 8546
3846 8551 3860 8567 3868 8552
TIME...MOT...LOC 2014Z 307DEG 15KT 3862 8552
CGThe Louisville radar (KLVX), 77 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 hail. Local standard time, as filed.
The media relayed a report of one inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847103.